MAUDE Adverse Event Report: ANGIODYNAMICS, INC DURAMAX 2 CHRONIC HEMODIALYSIS CATHETER; HEMODIALYSIS DIALYSIS CATHETER,

ANGIODYNAMICS, INC DURAMAX 2 CHRONIC HEMODIALYSIS CATHETER; HEMODIALYSIS DIALYSIS CATHETER,
Catalog Number H787103028031
Medical Device Problem Code No Flow (2991)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/11/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was reported that the disposable device is not available to be returned to the manufacturer for evaluation.An investigation into the root cause of this incident is currently in progress.The results of the investigation will be sent via a follow up medwatch.Complaint # (b)(4).
 
Event or Problem Description
As reported from angiodynamics saudi arabia distributor' customer to the distributor: i had a patient who was referred from a nephrologist about two months ago for a perm-a-cath insertion (using angiodynamics' duramax dialysis catheter).The procedure was smooth and a right ijv perm-a-cath was sited at ideal position at junction between svc and right atrium.After insertion she went home without doing dialysis session.After two days of insertion she came to the hospital to do hd session but unfortunately there was resistance in blood flow denoting thrombosis.After trial by the nephrologist to improve the flow by heparin injection into the catheter, the flow improved partially and still not perfect and every time she come for hd they keep trying to improve the flow by heparin until the nephrologist decided to exchange the catheter.I did the catheter exchange two weeks ago over a wire and a large clot was noted filling the catheter tip and protruding outside the catheter.The nephrologist asked about heparin administration and i informed him that to give heparin safely as no incisions or skin manipulations was done so no fear from oozing, and the patient did hd session well.It was noted that after less than 24 hours and the patient was on heparin administration the patient went for hd and there was no flow.The nephrologist asked me about what to do, i suggested to insert femoral catheter because we expected that there is a local cause that facilitates thrombosis in the svc.I inserted a right cfv catheter reaching the ivc and removed the right ijv catheter and we found a similar large thrombus like what we found in the first exchanged catheter.This thrombus was formed in less than 24 hours regardless heparin administration, so we decided to give heparin this time to avoid reformation of thrombus over the new right cfv catheter, however, after two days an hd session was done and the surprise was no flow noted again.The nephrologist tried to improve the flow using tpa (actilyse) injection through both lines and eventually flow was regained, but we lost the trust of the patient.The patient went to another hospital where they inserted a new permacath into the right ijv which we inserted two catheters into it before (one was two months and the other was 2 weeks ago) and every time it thromboses.Her son informed the nephrologist that the newly inserted catheter is working good and now the patient shifted hd sessions and follow up to the new hospital.It was reported the defective disposable devices are not available for return to the manufacturer.
 
Additional Manufacturer Narrative
As the reported defective device was not returned, angiodynamics is unable to perform a device evaluation.The customer's reported complaint description cannot be confirmed.Although photos of the catheter tip were provided a definitive root cause of the fluid flow issue cannot be determined.Patient anatomy and/or blood chemistry may be a contributing factor to the clots observed in the catheter tip.A review of the device history records was performed for the reported packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly, and performance specifications.Labeling review: the instructions for use (16600750-01) "do not use sharp instruments near the extension tubing or catheter lumen.Do not use scissors to remove dressing.Catheter will be damaged if clamps other than what is provided with this kit are used.Examine catheter lumen and extensions before and after each treatment for damage.Caution: do not clamp the dual lumen portion of the catheter.Clamp only the extensions.Do not use serrated forceps, use only the in-line clamps provided." a review of the angiodynamics complaint system noted no trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Complaint # (b)(4).

Brand Name
DURAMAX 2 CHRONIC HEMODIALYSIS CATHETER
Common Device Name
HEMODIALYSIS DIALYSIS CATHETER,
Manufacturer (Section D)
ANGIODYNAMICS, INC
603 queensbury avenue
queensbury, ny NY 12804
MDR Report Key9530387
Report Number1319211-2019-00125
Device Sequence Number19387323
Product Code MSD
UDI-Device IdentifierH787103028031
UDI-PublicH787103028031
Combination Product (Y/N)N
Initial Reporter CountrySA
PMA/510(K) Number
K101843
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2021
Device Catalogue NumberH787103028031
Device Lot Number5415820
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/05/2019
Supplement Date Received by Manufacturer12/05/2019
Initial Report FDA Received Date12/30/2019
Supplement Report FDA Received Date02/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age80 YR